Alert archive / Washington / Flood Watches in 2021
Flood Watch 5, NWS Seattle, WA
NWS Seattle, WA issued this flood watch at Feb 22, 2021, 8:57 AM PST for King County, Lewis County, Thurston County, Washington. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Feb 22, 2021, 8:57 AM PST (16:57 UTC)
- Expired
- Feb 23, 2021, 2:18 AM PST
- In force
- 17 hr
- Issued by
- NWS Seattle, WA
- Flood severity
- None
Counties King County, WA, Lewis County, WA, Thurston County, WA
The radar
The Seattle radar (KATX), 133 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 5.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 422 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
643 WGUS66 KSEW 221657 FFASEW URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Seattle WA 857 AM PST Mon Feb 22 2021 WAC033-041-230600- /O.NEW.KSEW.FA.A.0005.210222T1657Z-210224T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ King-Lewis- Including the cities of Seattle, Fords Prairie, and Chehalis 857 AM PST Mon Feb 22 2021 ...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... The National Weather Service in Seattle has issued a * Flood Watch for a portion of west central Washington, including the following areas, King and Lewis. * Through Tuesday afternoon * Steady to moderate rain is expected to continue through today across most of the region. Area rivers are expected to rise, with the Tolt River near Carnation as well as the Newaukum River near Chehalis likely to reach flood stage by Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ 21
2 follow-up statements
041 WGUS66 KSEW 230041 FFASEW URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Seattle WA 441 PM PST Mon Feb 22 2021 WAC067-231345- /O.EXA.KSEW.FA.A.0005.000000T0000Z-210224T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Thurston- Including the cities of Olympia, Tumwater, and Lacey 441 PM PST Mon Feb 22 2021 ...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... The National Weather Service in Seattle has expanded the * Flood Watch to include a portion of west central Washington, including the following area, Thurston. * Through Tuesday afternoon * Rises on rivers in Thurston County have lead to the inclusion of the county in the Flood Watch. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ WAC033-041-231345- /O.CON.KSEW.FA.A.0005.000000T0000Z-210224T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ King-Lewis- Including the cities of Seattle, Fords Prairie, and Chehalis 441 PM PST Mon Feb 22 2021 ...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... The Flood Watch continues for * A portion of west central Washington, including the following areas, King and Lewis. * Through Tuesday afternoon * Rises on rivers in Thurston County have lead to the inclusion of the county in the Flood Watch. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ 21
134 WGUS66 KSEW 231018 FFASEW Flood Watch National Weather Service Seattle WA 218 AM PST Tue Feb 23 2021 WAC033-041-067-231130- /O.CAN.KSEW.FA.A.0005.000000T0000Z-210224T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ King-Lewis-Thurston- 218 AM PST Tue Feb 23 2021 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of west central Washington, including King, Thurston and Lewis Counties have been cancelled. The Flood Watch in Thurston and Lewis Counties have been replaced with a warning for the following rivers: the Newaukum River near Chehalis in Lewis County and the Skookumchuck River Near Bucoda in Thurston County. Rivers in King County are expected to remain below flood stage. $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this flood watch went out at Feb 22, 8:39 AM PST, 18 minutes earlier.
Area forecast discussion, Feb 22, 8:39 AM PST, 18 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
839 AM PST Mon Feb 22 2021
.UPDATE /830 AM Update/...Rain will continue across Western
Washington today and into tomorrow. Snow levels are expected to
fall early this afternoon from around 4000 feet to 2000 feet.
However, due to high precipitation rates Stevens pass is already
reporting snowfall.
Additionally, based on the wind flow, there is the possibility
that the Puget Sound Convergence Zone (PSCZ) sets up this
afternoon. Resulting in some heavier rain and mountain snow bands.
Area rivers will continue to rise through Tuesday in response to
the recent rain. As the atmospheric river slips farther south we
are still expected to see some lingering showers as well as the
PSCZ.
With these showers, the still relatively moist atmosphere and the
potential for some sunbreaks there is the potential for some
thunderstorms. This is particularly true for the hills leading up
to the west side of the Cascades, as the topography may allow for
enough lift for convection to begin.
After a short break in the precipitation Wednesday, we expect a
return to more active and wet weather come Thursday.
The updated aviation and marine sections are below, followed by
the previous discussion.
Butwin
&&
.AVIATION...A frontal system over the area will shift inland this
afternoon and evening with westerly flow aloft. Low level onshore
flow will follow the front tonight with the flow aloft becoming
northwest. A Puget Sound Convergence Zone is likely tonight behind
the front.
Low clouds will be widespread this morning. Ceilings should lift
and low clouds should scatter this afternoon and evening behind
the front as the low levels dry out a bit.
KSEA...Low clouds this morning. Low clouds should break up later
this afternoon and evening behind the front. Southwest winds 10-20
knots with higher gusts.
Schneider
&&
.MARINE...A frontal system over the area will shift inland
this afternoon and evening with small craft advisory strength
winds all waters.
Onshore flow will follow the front tonight into Tuesday. Gale
force west winds are expected in the Central Strait of Juan de
Fuca and East Entrance tonight.
Onshore flow will weaken and turn weakly offshore Tuesday night
and Wednesday as high pressure moves over the area. A second
vigorous frontal system will move through the area Wednesday
night and Thursday with another shot of onshore flow behind the
front into Friday.
West swell 10-15 feet over the Coastal Waters and West Entrance
Strait of Juan de Fuca will briefly subside below 10 feet later
Wednesday but then another large westerly swell train will arrive
Thursday.
Schneider
&&
.PREV DISCUSSION... /issued 342 AM PST Mon Feb 22 2021/
SYNOPSIS...An atmospheric river will continue to bring wet
weather to Western Washington through Tuesday. Snow levels will
fall today, with mountain rain changing to snow this afternoon and
persisting through Tuesday. Following a break on Wednesday,
additional systems are likely for Thursday and Friday before drier
weather possibly returns this weekend.
SHORT TERM /TODAY THROUGH WEDNESDAY/...
***KEY POINTS***
* Moderate, persistent rain will continue across much of the area
through early this afternoon, including in the Cascades and
Olympics where rainfall totals between 3 and 6 inches will be
common by this afternoon.
* Snow levels will fall below pass level this afternoon and remain
below through the end of the period. Bands of heavy snow
expected, with snowfall rates generally in the 1-2"/hr range,
potentially as high as 2+"/hr at times this evening through
Tuesday. Very Difficult travel conditions expected.
* From NWAC: High to extreme avalanche danger will persist across
much of the Washington Cascades through at least this evening.
Refer to WSDOT for the latest road status and conditions.
***DISCUSSION***
The AR event is underway across the region as heavy precipitation
has set in across the region as the plume of moisture starts to
migrate southward. While still breezy in some areas, hazardous winds
have ceased across the region as the boundary layer in the
previously shadowed region have moistened over the past few hours.
Snow levels will remain elevated across the region through early
this afternoon with rain continuing across the region, including
across the Cascades. While rainfall rates look to remain low enough
to not yield a high urban flooding threat, rises on area rivers are
expected through Tuesday. See the hydrology section below for
flooding concerns. Continued rainfall in the Cascades this morning
will continue to yield very dangerous to extremely dangerous
avalanche conditions in the Cascades through at least this
afternoon. A quick moving cold front will push across the region and
bring snow levels down below pass level by this evening. There is
great agreement from the latest HREF members in heavy snow bands
setting up across Stevens and Snoqualmie Passes this evening.
Snowfall rates of 1 to 2"/hr will be common, with the potential for
2"+/hr rates not out of the question at times.
Lowland rain and mountain snow showers will persist through much of
the day Tuesday. A shortwave trough will eject across Western
Washington during the day, bringing 500 mb temperatures down to -30
to -35C. This, along with the potential for a few sun breaks will
bring some instability into the mix, with MUCAPE values generally
ranging from 100 to ~300 J/KG. Convective showers expected, with the
potential for small hail and isolated thunder, especially east of
Puget Sound. These showers will be capable of yielding briefly
higher snowfall rates in the passes through the day Tuesday. In all,
snowfall totals in the passes will generally range from 18 to 24
inches, with the heaviest totals expected Monday night.
Precipitation will taper from north to south Tuesday night.
Ensemble guidance remains in solid agreement in the upper level
ridge off of the west coast amplifying on Tuesday as the
aforementioned system departs. Clearing skies overnight will result,
allowing temperatures to fall into the mid to lower 30s across the
lowlands. On Wednesday, an east/west oriented shortwave ridge will
traverse Western Washington, giving the region a break from wet and
active weather, as well as a chance for some sun.
LONG TERM /THURSDAY THROUGH SUNDAY/...Confidence is increasing in
northwesterly flow through the period as high pressure over the
northeast Pacific remains stout. Several progressive shortwave
troughs are expected to bring another round of lowland rain and
mountain snow to Western Washington Thursday and Friday. Some
indication in mid- range ensemble guidance in the ridge axis
extending eastward into the northwest. While there is still plenty
of time for different variables to come into play, such as
scenario would favor drier conditions this weekend. Stay tuned.
Pullin
AVIATION...Strong westerly flow aloft continues today as a frontal
boundary sags southward across the region with an associated
atmospheric river. Widespread MVFR ceilings with pockets of IFR will
persist through most of the day. Improvement expected later this
evening into Tuesday morning as heavy rain shifts south of the area.
Scattered showers will linger into Tuesday but steadily decrease in
coverage. Gusty south to southwesterly surface winds will continue
today.
KSEA...MVFR conditions with periods of IFR through this afternoon.
Ceilings could lift to VFR after 00Z Tuesday as frontal boundary
sags south of the area. Gusty S-SW surface winds to continue with
gusts of 25 to 30 knots possible...especially early this morning and
again tonight.
Carpenter
MARINE...Gusty winds will continue much of this week as a series of
fronts move through the waters. A brief lull in winds expected for
the inland waters later this morning but winds will increase again
later today. Small craft advisories in place for most waters.
Another period of gales is likely tonight through the Strait of Juan
de Fuca. Another front late in the week may bring another round of
potential gales late Thursday into Friday.
Seas over the coastal waters build will remain above 10 ft through
at least the first half of the week, reaching 14-17 ft Tuesday.
Another larger swell likely arrives late in the week behind the next
stronger front, with combined seas possibly around 20 ft over the
coastal waters Friday.
Carpenter
HYDROLOGY...Persistent moderate rain will continue below 5000 to
6000 feet this morning before snow levels fall to 1500 to 2000
feet by this evening. In total, 3 to 6 inches of rain expected in
the Olympics and Cascades below 4000 feet. Rivers are expected to
respond to rainfall today, with rises expected through Tuesday. At
this time, the Skokomish is the only river forecast to reach
minor flood stage, with a few others showing some potential to
approach minor flood stage today (Bogachiel). While showers will
persist into Tuesday, lower snow levels means that showers will
not be efficient rainfall producers - thus additional rainfall
through this afternoon will be the main factor in how much rivers
rise and which ones, if any, outside of the Skokomish reach flood
stage.
Pullin
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning from 4 PM this afternoon to 10 PM PST
Tuesday for Cascades of Pierce and Lewis Counties-Cascades
of Snohomish and King Counties-Cascades of Whatcom and
Skagit Counties.
Winter Weather Advisory from 4 PM this afternoon to 4 PM PST
Tuesday for Olympics.
PZ...Small Craft Advisory until 10 AM PST Tuesday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm-Grays Harbor Bar-West Entrance U.S.
Waters Strait Of Juan De Fuca.
Gale Warning from 1 PM this afternoon to 1 AM PST Tuesday for
Central U.S. Waters Strait Of Juan De Fuca-East Entrance
U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory from 1 PM this afternoon to 1 AM PST
Tuesday for Admiralty Inlet-Northern Inland Waters
Including The San Juan Islands-Puget Sound and Hood Canal.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 8:57 PM PST | Wind Advisory | SEW | 5 hr | |
| Feb 22, 12:23 AM PST | River Flood Warning | SEW | Mason | 33 hr |
| Feb 22, 2:28 AM PST | Gale Warning | SEW | 44 hr | |
| Feb 22, 2:28 AM PST | Small Craft Advisory | SEW | 44 hr | |
| Feb 22, 4:13 AM PST | Winter Weather Advisory | SEW | 36 hr | |
| Feb 22, 11:45 AM PST | River Flood Warning | SEW | King | 7 hr |
| Feb 22, 1:54 PM PST | River Flood Warning | SEW | King | 10 hr |
| Feb 22, 2:56 PM PST | Wind Advisory | SEW | 11 hr | |
| Feb 22, 3:05 PM PST | River Flood Warning | SEW | Lewis | 21 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.